Uniform determinantal representations

Boralevi, Ada; van Doornmalen, Jasper; Draisma, Jan; Hochstenbach, Michiel E.; Plestenjak, Bor (2017). Uniform determinantal representations. SIAM journal on applied algebra and geometry, 1(1), pp. 415-441. SIAM 10.1137/16M1085656

[img] Text
16M1085656.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (439kB) | Request a copy

The problem of expressing a specific polynomial as the determinant of a square matrix of affine-linear forms arises from algebraic geometry, optimization, complexity theory, and scientific computing. Motivated by recent developments in this last area, we introduce the notion of a uniform determinantal representation, not of a single polynomial but rather of all polynomials in a given number of variables and of a given maximal degree. We derive a lower bound on the size of the matrix, and present a construction achieving that lower bound up to a constant factor as the number of variables is fixed and the degree grows. This construction marks an improvement upon a recent construction due to Plestenjak and Hochstenbach, and we investigate the performance of new representations in their root-finding technique for bivariate systems. Furthermore, we relate uniform determinantal representations to vector spaces of singular matrices, and we conclude with a number of future research directions.

Item Type:

Journal Article (Original Article)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematics

UniBE Contributor:

Draisma, Jan

Subjects:

500 Science > 510 Mathematics

ISSN:

2470-6566

Publisher:

SIAM

Language:

English

Submitter:

Olivier Bernard Mila

Date Deposited:

17 Apr 2018 10:20

Last Modified:

17 Apr 2018 10:20

Publisher DOI:

10.1137/16M1085656

BORIS DOI:

10.7892/boris.109145

URI:

https://boris.unibe.ch/id/eprint/109145

Actions (login required)

Edit item Edit item
Provide Feedback